By Johnette Johnson, BSN, RN
Abstract: Clostridium difficile infection is one the most common hospital-acquired infections, and is an increasingly frequent cause of morbidity and mortality among elderly hospitalized patients. Clostridium difficile colonizes the human intestinal tract after the normal gut flora has been altered by antibiotic therapy and is the causative organism of antibiotic-associated diarrhea and colitis.6 There are few effective therapeutic approaches to chronic C. difficile infection. Initial treatment involves the use of metronidazole or vancomycin, which has been associated with relapse in 10 percent to 25 percent of patients.
Recurrence of C. difficile is usually treated with a second course of metronidazole or oral vancomycin. However, up to 65 percent of these patients will suffer multiple relapses despite maximal antibiotic therapy.1 One potential alternative to standard therapy is the use of indigenous intestinal microorganisms from a healthy donor to restore the intestinal microbiota of a diseased individual (fecal-transplant).
Several studies show a high success rate in the use of fecal transplant to treat recurrent C.difficile infection. It is documented that fecal transplant may be a useful treatment for C. difficile infection through restoration of the intestinal microbiota (community of microorganisms that inhabit a particular region of the body) of infected patients.4
Clostridium difficile is the cause of at least 25 percent of all cases of antibiotics-associated diarrhea. The administration of antibiotics can alter the balance of normal colonic flora to permit the overgrowth of pathogenic C. difficile strains that produce toxins which cause diarrhea and associated symptoms. Since there are few therapeutic approaches to chronic C. difficile, initial and subsequent treatments involve the use of metronidazole and vancomycin.